Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Fort Worth, TX

July 6, 2017Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 6, 2017, 12:48 AM CDT for Johnson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 12:48 AM CDT (05:48 UTC)
Expired
Jul 6, 2017, 3:45 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 23 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.8 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS54 KFWD 060548
FFWFWD
TXC251-060845-
/O.NEW.KFWD.FF.W.0034.170706T0548Z-170706T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
1248 AM CDT THU JUL 6 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Northwestern Johnson County in north central Texas...

* Until 345 AM CDT.

* At 1247 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. This rainfall will lead to excessive water runoff
  and cause flash flooding. Low-lying areas are most vulnerable to
  rapidly rising water. Some low-water crossings may flood and become
  impassable.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3247 9729 3227 9729 3227 9761 3247 9761

$$

30
1 follow-up statement
009 
WGUS74 KFWD 060841
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
341 AM CDT THU JUL 6 2017

TXC251-060849-
/O.EXP.KFWD.FF.W.0034.000000T0000Z-170706T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson TX-
341 AM CDT THU JUL 6 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN JOHNSON COUNTY WILL
EXPIRE AT 345 AM CDT...

The heavy rain has ended and flooding is no longer expected to pose 
a significant threat. Please continue to heed any remaining road 
closures and use extra caution if driving through low lying areas.

LAT...LON 3247 9729 3227 9729 3227 9761 3247 9761

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:45 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 5, 11:45 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1145 PM CDT Wed Jul 5 2017

.AVIATION...
Isolated thunderstorms continue to linger near DFW Metroplex
airports tonight despite what should seemingly be a worked-over
atmosphere. High moisture content and a slow-moving shortwave have
resulted in ongoing convection that will persist into the
overnight hours. Most of this will occur away from area TAF
sites, but an occasional shower or storm may impact DFW Metroplex
airports through the next few hours.

Due to thunderstorm outflow, winds are light and erratic across
most of the area, but should be light of the south when a more
uniform direction finally prevails by morning. This will change
however as a surface trough axis becomes draped through North
Texas around midday Thursday with winds becoming light out of the
north or northwest at Metroplex airports. Waco may remain out of
the south or southwest throughout this time. This trough axis may
be a focus for additional storm development Thursday afternoon and
evening, but coverage is expected to be considerably less than
today. Have included a few hours of VCTS at all airports with low
confidence of storm occurrence at any particular location.
Otherwise, VFR conditions will prevail and winds will return to a
southerly direction Thursday night.

-Stalley

&&

.DISCUSSION... /Issued 313 PM CDT Wed Jul 5 2017/

Upper level trof extending from southwest Missouri into southwest
Texas will bisect the area into Thursday. Upper ridge centered
over the western U.S. will begin to expand eastward forcing the
trof to the east as the week progresses. This will result in a
pattern change as the chances for nocturnal thunderstorms will be
decreasing.

With the upper trof overhead along with weak diffluence aloft...a
weak convergence area approximately along the I-20 corridor and
plenty of heating and instability...scattered thunderstorms will
develop this afternoon and into this evening. Short-term models
are rather bullish with overall coverage particularly along and
south of I-20. Without a good forcing mechanism...30 pops should
suffice into this evening. Overall severe threat is low...but as
is typical this time of year gusty winds and small hail will be
possible in some of the stronger storms. Locally heavy rainfall
will be possible as PWs are approaching 2 inches and movement of
storms will be rather slow.

Short-term models not near as bullish as what they have been the
last several nights as far as developing an overnight MCS.
Shortwave not evident in the water vapor so do have lower pops
tonight than has been the case for the last few nights.

As mentioned for Thursday, the upper level ridge to our west will
start to build into the region, pushing the upper level trough
eastward and creating a deformation zone across the region.
Additional isolated to scattered showers and storms will be
possible across mainly the southern half of the region. Threat
for severe weather looks minimal at this time as deep layer wind
shear will be weak and the storms will be fighting increasing dry
air in the mid and upper levels, but any showers or storms may be
capable of producing gusty winds.

Center of upper high will continue to slowly expand eastward into
the weekend though the center will remain to our west. Chances of
precip will gradually decrease though isolated to widely scattered
thunderstorms will still be possible mainly across the eastern and
southern counties as abundant moisture combines with daytime
heating. Though daytime highs will be on the increase...with the
upper high anchored to our west the hottest temperatures will also
stay to our west. Highs will be close to normal for this year with
afternoon temps reaching into the mid to upper 90s.

Wiley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  93  76  95  77 /  40  20  10  10   5
Waco                75  94  76  95  75 /  20  30  20  20  10
Paris               72  90  72  91  74 /  30  20   5  10   5
Denton              71  92  74  94  75 /  40  20   5   5   5
McKinney            70  91  74  94  74 /  40  20  10  10   5
Dallas              76  93  77  95  77 /  40  20  10  10   5
Terrell             72  92  74  93  74 /  30  20  10  10   5
Corsicana           75  93  75  94  75 /  30  30  20  20  10
Temple              75  94  74  94  74 /  20  30  20  20  10
Mineral Wells       71  93  72  95  73 /  40  20  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/58
Hazardous weather outlook, Jul 5, 10:18 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1018 PM CDT Wed Jul 5 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1018 PM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms are possible through tonight with the best
chances generally north of a Lampasas to Canton line. The strongest
storms will produce gusty winds and small hail along with locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms will be possible Thursday
and Friday mainly south of Interstate 20. Gusty winds and brief
heavy rain will be the primary hazards.

Isolated storms are possible across the region Saturday and Sunday
and across the eastern third of North and Central Texas Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation is possible north of a Lampasas to
Canton line.

In the hours before

Local storm report, Jul 5, 9:02 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      CELINA                  33.32N  96.78W
07/05/2017                   COLLIN             TX   LAW ENFORCEMENT

            PRESTON ROAD AT OWNSBY PARKWAY FLOODED
Local storm report, Jul 5, 9:04 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
904 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      PRINCETON               33.18N  96.50W
07/05/2017                   COLLIN             TX   LAW ENFORCEMENT

            MONTE CARLO BLVD NEAR US 380 FLOODED
Special weather statement, Jul 5, 9:16 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
916 PM CDT WED JUL 5 2017

TXZ104-105-119>121-060245-
Kaufman TX-Hunt TX-Collin TX-Rockwall TX-Dallas TX-
916 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...SOUTHWESTERN HUNT...
NORTHWESTERN KAUFMAN...SOUTHEASTERN COLLIN AND EAST CENTRAL DALLAS
COUNTIES UNTIL 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farmersville to near Balch Springs.
Movement was east at 15 mph.

Wind gusts over 40 mph will be possible with these storms.

Locations impacted include...
Dallas, Garland, Mesquite, Rowlett, Wylie, Rockwall, Greenville,
Balch Springs, Terrell, Seagoville, Forney, Royse City, Heath, Fate,
Sunnyvale, Farmersville, Talty, Quinlan, Caddo Mills and Mobile City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3267 9623 3266 9668 3326 9639 3324 9604
TIME...MOT...LOC 0214Z 278DEG 12KT 3322 9637 3269 9666

58
Special weather statement, Jul 5, 9:22 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
922 PM CDT WED JUL 5 2017

TXZ118-060245-
Tarrant TX-
922 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TARRANT COUNTY UNTIL 945
PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakeside, or near White Settlement, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Worth, Haltom City, Keller, Watauga, Benbrook, Saginaw, White
Settlement, Forest Hill, Azle, River Oaks, Sansom Park, Lake Worth,
Eagle Mountain, North Richland Hills, Edgecliff Village, Westworth
Village, Blue Mound, Lakeside, Edgecliff and Westover Hills.

LAT...LON 3264 9727 3269 9755 3288 9755 3291 9725
TIME...MOT...LOC 0221Z 274DEG 12KT 3279 9750

58
Special weather statement, Jul 5, 9:46 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
946 PM CDT WED JUL 5 2017

TXZ119>121-060315-
Kaufman TX-Rockwall TX-Dallas TX-
946 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...NORTHWESTERN KAUFMAN
AND SOUTHEASTERN DALLAS COUNTIES UNTIL 1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockwall to near Hutchins. Movement was
east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dallas, Garland, Mesquite, Rowlett, Rockwall, Balch Springs, Terrell,
Seagoville, Forney, Royse City, Heath, Fate, Sunnyvale, Wilmer,
Crandall, Combine, Talty, Mobile City, McLendon-Chisholm and Post Oak
Bend City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3255 9636 3260 9668 3296 9651 3295 9630
      3284 9630 3284 9623
TIME...MOT...LOC 0246Z 286DEG 7KT 3294 9649 3264 9665

58
Special weather statement, Jul 5, 10:15 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1015 PM CDT WED JUL 5 2017

TXZ120-121-060400-
Kaufman TX-Rockwall TX-
1015 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCKWALL AND NORTHERN
KAUFMAN COUNTIES UNTIL 1100 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm
near Talty, or near Forney, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terrell, Seagoville, Forney, Kaufman, Heath, Crandall, Combine,
Talty, McLendon-Chisholm, Post Oak Bend City, Oak Ridge and Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3259 9619 3261 9652 3273 9652 3283 9650
      3284 9613
TIME...MOT...LOC 0314Z 277DEG 14KT 3275 9640

58

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:01 PM CDTAreal Flood AdvisoryFWDCollin, Denton119 min
Jul 5, 8:15 PM CDTFlash Flood WarningFWDCollin, Denton2 hr
Jul 5, 9:16 PM CDTSpecial Weather StatementFWDHunt, Rockwall29 min
Jul 5, 9:22 PM CDTSpecial Weather StatementFWDTarrant23 min
Jul 5, 9:46 PM CDTSpecial Weather StatementFWDRockwall29 min
Jul 5, 10:15 PM CDTSpecial Weather StatementFWDKaufman45 min
Jul 5, 11:59 PM CDTAreal Flood AdvisoryFWDEllis, Johnson2 hr
Jul 6, 12:29 AM CDTAreal Flood AdvisoryFWDAnderson, Freestone, Leon3 hr
Jul 6, 12:51 AM CDTAreal Flood AdvisoryFWDRains3 hr
Jul 6, 11:30 AM CDTAreal Flood AdvisoryFWDJohnson3 hr
Jul 6, 2:59 PM CDTSpecial Weather StatementFWDVan Zandt31 min
Jul 6, 3:15 PM CDTAreal Flood AdvisoryFWDVan Zandt2 hr
Jul 6, 4:37 PM CDTSpecial Weather StatementFWDDenton38 min
Jul 6, 6:09 PM CDTSpecial Weather StatementFWDHood36 min
Jul 6, 6:31 PM CDTSpecial Weather StatementFWDHood29 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.